Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 36, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 13, 2009, 7:45 AM CDT for Jefferson County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2009, 7:45 AM CDT (12:45 UTC)
- Expired
- Jul 13, 2009, 10:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 8:45 AM CDT | FLASH FLOOD | Birmingham, AL | NEAR ROYAL OLDSMOBILE-STREET FLOODING, SOME ROAD BARRICADES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 468 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 457 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
1 follow-up statement
000 WGUS74 KBMX 131309 FFSBMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 809 AM CDT MON JUL 13 2009 ALC073-131545- /O.CON.KBMX.FF.W.0036.000000T0000Z-090713T1545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEFFERSON AL- 809 AM CDT MON JUL 13 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR VILLAGE CREEK... AT 802 AM CDT...VILLAGE CREEK CONTINUED IN FLOOD. IT SHOULD CREST NEAR 11.5 FEET DURING THE NEXT HOUR AND THEN DROP BELOW FLOOD STAGE BY 11 AM. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ENSLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3348 8729 3329 8704 3358 8659 3383 8678 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 7:05 AM CDT, 40 minutes earlier.
Area forecast discussion, Jul 13, 7:05 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 705 AM CDT MON JUL 13 2009 .UPDATED...AVIATION DISCUSSION. && .DISCUSSION... A STORMY MORNING IS EXPECTED TO CONTINUE ACROSS MUCH OF CENTRAL ALABAMA AS SEVERAL STORM CLUSTERS MOVE THROUGH THE AREA. ONE CLUSTER CONTINUES TO MOVE SOUTHWARD HEADING TOWARDS THE MONTGOMERY AND TROY AREA. A SECOND AND MUCH STRONGER CLUSTER OF STORMS DEVELOPED OVER WESTERN TENNESSEE AND ARE NOW MOVING QUICKLY TOWARDS OUR AREA. CURRENT THINKING IS THAT MUCH OF CENTRAL ALABAMA SHOULD SEE STORM ACTIVITY LASTING AT LEAST AROUND NOON AND BEGIN TO DECREASE THROUGH THE LATE AFTERNOON HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG DAMAGING WINDS AND AN INTENSE AMOUNT OF LIGHTNING. UNFORTUNATELY...IT APPEARS THAT THIS STORMY PATTERN WILL CONTINUE AS A NORTHWEST FLOW ALOFT REMAINS IN PLACE FOR MUCH OF THE FORECAST PERIOD. UPPER LEVEL DISTURBANCES COULD RIDE ALONG THIS FLOW AT ANY TIME WHICH IN TURN COULD HELP TRIGGER MCS ACTIVITY. COMPUTER MODELS DO A GOOD JOB RECOGNIZING THE PATTERN...BUT THEY DONT DO SO WELL IN DETECTING WHEN AND WHERE THESE SYSTEMS WILL DEVELOP AND MOVE TO. THEY ARE BEST HANDLED A DAY AT A TIME. AS A RESULT...WILL KEEP POPS IN THE FORECAST AT LEAST THROUGH SATURDAY AND WILL HANDLE ANY THREATS TO THE CWA ON A DAILY BASIS. LONG RANGE MODELS CONTINUE TO SHOW A FAIRLY STRONG COLD FRONT THAT WILL MOVE THROUGH THE AREA LATE FRIDAY INTO SATURDAY. THIS COULD ENHANCE THE THREAT OF STRONG OR SEVERE STORMS ON BOTH DAYS IN COMBINATION WITH THE UPPER LEVEL PATTERN. DRIER CONDITIONS COULD RETURN ON SUNDAY ALONG WITH MILDER TEMPERATURES ASSUMING THE COLD FRONT PUSHES THROUGH THE ENTIRE AREA. 10/ARM && .AVIATION...12Z TAF DISCUSSION. NUMEROUS SHWRS AND TSTMS WILL MOVE SOUTHWARD ACROSS CENTRAL ALABAMA THIS MORNING. THE ACTIVITY SHOULD SHIFT WESTWARD AND WEAKEN BY 18Z AS THE AIR MASS STABILIZES FROM THE MORNING RAINFALL. TSTMS WITH FREQUENT LIGHTNING WILL AFFECT KBHM...KEET...KTCL THRU 15Z...WITH VCTS AT OTHER TAF SITES. PREVAILING CIGS WILL BE MVFR THRU 18Z BUT IFR CONDS LIKELY IN AND NEAR TSTMS WITH VSBYS AOB 1 MILE. EXPECT VFR CONDS AT ALL TAF SITES BY 20Z WITH THE POSSIBLE EXCEPTION OF TCL WHERE TSTMS MAY LINGER A WHILE LONGER. GENERALLY LIGHT AND VRBL WINDS THIS MORNING WILL BECOME NW AT 8-10 KNOTS AS A SURFACE BOUNDARY SHIFTS SOUTHWARD TO NEAR A CBM...TO BHM...TO AUB LINE. FOG MAY NEED TO ADDRESSED IN LATER FORECASTS FOR LATER TONIGHT AS SKIES CLEAR AND WIND BECOME LIGHT. 58/ROSE && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 89 66 92 67 90 / 60 10 20 10 30 ANNISTON 90 69 94 71 92 / 60 10 20 10 30 BIRMINGHAM 91 71 94 75 90 / 60 20 20 10 30 TUSCALOOSA 95 72 96 75 93 / 60 20 20 10 30 CALERA 91 72 93 74 90 / 60 20 20 10 30 AUBURN 90 70 91 71 91 / 60 10 20 10 20 MONTGOMERY 93 73 95 74 95 / 60 20 30 10 20 TROY 92 71 93 72 94 / 60 20 40 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 13, 5:15 AM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 515 AM CDT MON JUL 13 2009 ALZ011>015-017>050-140015- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 515 AM CDT MON JUL 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WEST OF I-65 FROM 8 AM UNTIL 6 PM. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 MPH OR HIGHER. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS WHICH MAY RESULT IN FLASH FLOODING. ELSEWHERE...STRONG THUNDERSTORMS ARE POSSIBLE FROM 8 AM UNTIL 6 PM. THE PRIMARY THREATS WITH STRONG STORMS WILL BE WIND GUSTS TO 40 MPH AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG THUNDERSTORMS ARE POSSIBLE EACH DAY TUESDAY THROUGH SATURDAY. THE PEAK TIME FOR STRONG STORMS WILL BE IN THE AFTERNOON WITH THE PRIMARY THREAT WIND GUSTS TO 45 MPH. THE CHANCES FOR STRONG STORMS WILL INCREASE LATER IN THE WEAK AS A COLD FRONT APPROACHES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Jul 13, 1:59 AM CDT, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 159 AM CDT MON JUL 13 2009 ALZ019-021-026>029-130800- CALHOUN-CLAY-CLEBURNE-RANDOLPH-ST. CLAIR-TALLADEGA- 159 AM CDT MON JUL 13 2009 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN...CLAY...CLEBURNE... RANDOLPH...ST. CLAIR AND TALLADEGA COUNTIES UNTIL 300 AM CDT... AT 158 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BRANCHVILLE TO TALLADEGA SUPERSPEEDWAY TO 7 MILES SOUTH OF PIEDMONT...OR ALONG A LINE EXTENDING FROM ODENVILLE TO 9 MILES NORTH OF TALLADEGA TO 7 MILES SOUTH OF PIEDMONT...MOVING SOUTH AT 40 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... TALLADEGA MUNICIPAL AIRPORT. ST. CLAIR COUNTY AIRPORT. OXFORD LAKE. WALDO. ALPINE BAY RESORT. SPRINGHILL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 13, 2:25 AM CDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 225 AM CDT MON JUL 13 2009 ALZ015-024-025-130815- JEFFERSON-SHELBY-WALKER- 225 AM CDT MON JUL 13 2009 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON...SHELBY AND WALKER COUNTIES UNTIL 315 AM CDT... AT 223 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TRUSSVILLE TO FORESTDALE TO GORGAS...OR ALONG A LINE EXTENDING FROM TRUSSVILLE TO 7 MILES NORTH OF FAIRFIELD TO 10 MILES SOUTH OF CORDOVA...MOVING SOUTH AT 35 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DANVILLE. VILLAGE CREEK AVENUE W. VULCAN PARK. VESTAVIA HILLS. STERRETT. ROSS BRIDGE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 13, 5:48 AM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 548 AM CDT MON JUL 13 2009 ALZ013-015-023-024-131145- FAYETTE-JEFFERSON-TUSCALOOSA-WALKER- 548 AM CDT MON JUL 13 2009 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE...JEFFERSON...TUSCALOOSA AND WALKER COUNTIES UNTIL 645 AM CDT... AT 546 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JASPER TO 6 MILES NORTHWEST OF SAMANTHA...MOVING SOUTHEAST AT 30 MPH. ANOTHER LINE OF STRONG STORMS WAS LOCATED FROM GORGAS TO BIRMINGHAM...MOVING SOUTHEAST AT 30 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 13, 6:38 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 638 AM CDT MON JUL 13 2009 ALZ023>025-034-131245- BIBB-JEFFERSON-SHELBY-TUSCALOOSA- 638 AM CDT MON JUL 13 2009 ...SIGNIFICANT WEATHER ALERT FOR BIBB...SOUTHERN JEFFERSON...SHELBY AND TUSCALOOSA COUNTIES UNTIL 745 AM CDT... AT 637 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OAK MOUNTAIN STATE PARK TO 5 MILES NORTH OF BROOKWOOD...MOVING SOUTHEAST AT 30 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:01 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 119 min |
| Jul 13, 1:07 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 23 min |
| Jul 13, 1:27 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah, St. Clair | 33 min |
| Jul 13, 1:38 AM CDT | Flash Flood Warning | BMX | Blount, Calhoun, Cherokee, Cleburne, Etowah, St. Clair | 3 hr |
| Jul 13, 7:28 AM CDT | Areal Flood Advisory | BMX | Bibb, Chilton, Jefferson, Shelby, Tuscaloosa, Walker | 2 hr |
| Jul 13, 7:53 AM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Jul 13, 7:54 AM CDT | Flash Flood Warning | BMX | Shelby | 109 min |
| Jul 13, 8:52 AM CDT | Flash Flood Warning | BMX | Autauga | 113 min |
| Jul 13, 9:02 AM CDT | Flash Flood Warning | BMX | Montgomery | 87 min |
| Jul 13, 9:21 AM CDT | Severe Thunderstorm Warning | BMX | Dallas | 39 min |
| Jul 13, 11:03 AM CDT | Areal Flood Advisory | BMX | Dallas | 117 min |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.